I am getting increasingly worried. About a year ago, I started experiencing a slight pain in my left side, lower abdomen. I came and went, and I didn't think much of it. Lately though, I've started to notice that I get blackish colored, sticky stools more frequently, and I don't know if I should be worried about this. About 3 months ago, I saw some blood in the bowl, and saw a doc. When I told him about the pain and the blood in the bowl, he recommended a colonoscope, which turned out to be moderate hemmaroids, nothing serious according to him. Now, I've started noticing the black, sticky stools every now and then (few times a week). What should I do?
BTW, I'm 27 and have been diagnosed with IgA Nephropathy, a kidney nephritic disease, not at a serious stage, but I am on medication. I'm on Tritace, Ramipril (10mg/day)and 6g of fish oil (Omega3) a day and well as Allopurinol 200mg/day.. Could this have anything to do with it?
Would really appreciate some answers or suggestions. Thanks!
Black stools indicate blood that has been in your colon too long or bleeding that is further up your intestines. Pepto Bismol can also cause it but if you're not taking some then you should see a doctor ASAP.
I don't believe it is anything to treat ligtly.
[This message has been edited by Harry (edited 09-28-2003).]
Thanks for the reply. Today, everything looked normal, stools were dark brown and solid. And no, I'm not on Pepto Bismol either. I guess I don't want to have to spend more money on an endoscope unless I'm certain that that there IS something to worry about. Had a long day today, felt a bit faint today at work, and my girlfriend says I look a bit pale and my skin looks a bit yellowish. Hope its due to the lack of sleep I've had the last few nights and not something more sinister!
Anyhow, will continue to monitor a few more day to see if it recurs before I'll decide whether to go see a gastro or not. Thanks!
Getting a Complete Blood Count --CBC could tell you your hemoglobin and hematocrit. They let you know if you are losing blood. A low hemoglobin could mean to get toward being anemic and hematocrit tells how much red blood cells there are in yourblood expressed as a percentage
My hemoglobin went from 16 to 8.4 in four hours when I was bleeding rectal because of diverticular bleeding-- I passed out in the ER-- and was given a shot of Vitamin K and 2 units of whole blood. After surgery on my colon, it took about 7 months to get back to normal and I looked like a very pale ghost. It sorta scared me when I looked in a mirror.
I would not wait --- I encourage you to get to checked out-- Now.
Any time you have black tarry stools and weakness along with the paleness etc you need to see the doc. Blood loss can be serious and you need to find out where it is coming from as Harry advised. The black tarry stool is a good indication of a GI bleed somewhere so you doc right away to find out what is going on.
I came here with a questions re: dark stools. However it has only started while I have taken pepto for the last couple of days. Yesterday I did not take any and today they are still dark. How long until they should go back to normal?